How to Identify Substance-Induced Psychosis

According to the National Alliance on Mental Illness, psychosis refers to an episode in which an individual has a break from reality. This often includes but doesn’t require delusions, or false beliefs that are firmly held despite clear evidence to the contrary, and hallucinations. About 3 in every 100 people will experience at least one episode of psychosis in their lifetimes.

Drug-induced psychosis, also known as substance-induced psychotic disorder, is simply any psychotic episode that is related to the abuse of an intoxicant. This can occur from taking too much of a certain drug, having an adverse reaction after mixing substances, during withdrawal from a drug, or if the individual has underlying mental health issues. Though it’s not actually true that taking a certain kind of drug can suddenly trigger a severe mental illness where none had existed, mental illness is a predictor of substance abuse, and someone prone to psychosis can be triggered by becoming overly intoxicated.

Substance abuse is defined as any use of an illicit intoxicant, any use of a prescription medication outside the direction of a doctor, or excessive use of legal substances such as alcohol. According to the Substance Abuse and Mental Health Services Administration’s (SAMHSA’s) National Survey on Drug Use and Health, 9.3 percent of individuals in the US age 12 over older needed treatment for a drug or alcohol problem in 2009. This does not include people who occasionally abuse drugs but are not considered to have a dependence issue. This amounts to 23.5 million people.

Drug and Alcohol Abuse

Psychosis can be caused by the abuse of hallucinogens or certain prescription medications. In rare cases, exceptionally sensitive people can experience psychosis as a side effect even when taking prescription drugs properly.

Medications known to include possible psychotic side effects include:

  • Muscle relaxants
  • Antihistamines
  • Antidepressants
  • Cardiovascular medications
  • Antihypertensive medications
  • Analgesics
  • Anticonvulsants
  • Antiparkinson medications
  • Chemotherapy agents
  • Corticosteroids

Any time psychotic symptoms appear when taking prescription medications, the individual or a loved one should contact a doctor immediately. It may be necessary to immediately stop taking the medication altogether. read more here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s